Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
170 Doctors are Online

Smoking, drinking, sore throat, graves disease. Taking nexium and ativan. Diagnosed with sarcoid. Is the throat sensitive?

User rating for this question
Answered by

ENT Specialist
Practicing since : 2001
Answered : 2291 Questions
44 year old male, smoker 23 years, drinker. Since 16 months sore throat left side near thyroid area. Graves disease at 22 years old, on synthroid since, post I 131. nexium for acid reflux, quit smoking for three months, reduced caffeine and alcohol to zero. started feeling well and started smoking and drinking, discomfort in left sinus area, left throat, and left ear radiating to left temple came back as soon as I started back. 13 months ago had throat scoped and was told nothing seen except phlegm. was told i had probably had muscular problems. diagnosed with sarcoid years ago, apparently in remission now. On ativan for years, now on valium to get off ativan. Pain subsides with valium and advil sinus. several rounds of antibiotics gave relief until stopping them. Do I have possibly a sensitive throat to irritants, or sarcoid of the throat? I need help because my doctor seems to not take my condition seriously.
Posted Mon, 21 May 2012 in Ear, Nose and Throat Problems
Answered by Dr. Naveen Kumar 8 hours later

Thanks for the query.

You have multiple problems but the target is one, which is your throat.

Sinus infection, acid reflux, smoking, medicine such as advil sinus and ativan has added to your problem.

Due to sinus infection there is phlegm coming in the throat (post nasal drip) which will irritate the mucosa and cause throat discomfort. Similarly, the smoking will also damage the already inflamed mucosa, adding fuel to the fire and worsening of the throat symptoms.

Acid reflux from the stomach into the throat will cause inflammation of the throat and hence swelling. Further, post nasal discharge and smoking added together to this problem will worsen your symptoms.

Advil Cold & Sinus being a strong decongestant to open your airways and relieve the pain caused due to sinus pressure will also cause dryness of the throat and the nasal mucosa. Dryness of the mucosa combined with the above factors; prevent healing of the damaged mucosa and thus causing more discomfort.

Do not worry! This is a very simple problem, you need to follow my advice and you will definitely be alright. I would suggest you, to drink plenty of warm water, do steam inhalation 3-4 times/day, use saline nasal spray and avoid advil cold and sinus tablets. Continue nexium, for few more days till you recover completely. Finally, discuss with your doctor regarding use of advil along with ativan or valium as there will be inter drug reaction prolonging the effects of the latter drugs.

Hope I have answered your query; I will be available for the follow-up queries.

Dr. Naveen Kumar N.
ENT and Head & Neck Surgeon
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
,   ,   ,   ,   ,  
Medical Topics

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor